Jump to content
Important Survey - Please Participate ×

Ok to help Valium taper using Seroquel/Olanzapine/Clonidine PRN


[Ho...]

Recommended Posts

I have been taking Seroquel (.625mg -25mg), Olanzapine (2.5mg) or Clonidine (100mcg) prn to help me through the really bad days of agitation and physical pain after I first do a reduction. The amount of prn I take varies but since I restarted my titration in March it’s usually a total of 25-50mg Seroquel p/w, 2.5mg Olanzapine p/w and probably a 100mcg Clonidine 5 days out of 7. My pdoc has been monitoring these dosages and is happy with them. Said I won’t become reliant as taken prn and at small doses.

 

They do help in the short term but I wonder if they are doing me harm in the medium/long-term? Would I be experiencing any withdrawal symptoms from these taking them prn? Or am I better to keep taking them and then come off them when I’m off the Valium? Don’t want to be withdrawing from too many things at once. Have been taking Seroquel as prn (usually every 3-4 weeks 25mg for a few days at a time) for years and prn Olanzapine and Clonidine since about July last year.

 

Have now reduced the amount of my reduction to .25mg (just went from 11.5mg V to 11.25mg V last Tuesday). Thought I was just going to be able to do it using Catapres for the agitation but then I read where a common side-effect of Catapres was depression and tinnitus and I thought, I don’t need more of that so I took 2.5mg Olanzapine, .625mg Seroquel and 100mcg Catapres yesterday and 2.5mg Olanzapine and 100mcg Catapres today. Would probably have taken those anyway as agitation hit me really hard yesterday and today. Took 25mg Seroquel every night for 6 months 13 years ago and had no trouble stopping that without any tapering ( as per Drs instructions). Pharmacist told me today I could just stop the Catapres 100mcg without any tapering.

Link to comment
Share on other sites

Hi Hope2020,

 

I moved your post from the taper board to other medications because it appears you need some input on the drugs you're taking in conjunction with your taper.  I don't have experience with any of them but hopefully others will stop by.

 

My only concern is throwing more medications at your already stressed central nervous system but if you've been on them for a length of time and they appear to be helping then I don't see a problem.  Just keep in mind as you are that many will need to be tapered.

Link to comment
Share on other sites

My honest opinion is that you could cut down to just one comfort med to take on occasion and that would probably be better. I have had some success with the sort of approach you describe. I used seroquel occasionally for sleep and promethazine sometimes for sleep but very occasionally in the daytime. Maybe once every two weeks on average. I really don't like using this stuff.

 

I think the value of some relief... especially sleeping a decent amount... just for once in a while when things seem to be getting worse is more valuable than people think. Sometimes it is worth doing something "naughty" and perhaps less than ideal in normal circumstances to force your body to comply with your insistence that it needs to calm down. The problem is that this relief can be tempting, so you need to put limits on it.

Link to comment
Share on other sites

Thanks  :)

 

And no problem, too.

 

I wish you every success too. At one time, it felt like I'd never get to this point, where I can say "one last push". That's changed and now I've shifted to not really feeling like I'll ever be one of those people who heal and put the experience behind them. I did get to where I am and so I have no reason to think I won't heal. Keep at it, it's not as far away as you think. You will start to hit milestones that you didn't think were possible and you'll believe. Try to rely on these comfort meds a little less but don't feel too guilty when you take them. If you were that you rely on them too much, stick at the same dose of valium for a month without any of the other meds. It will prove that you can do without them and give your brain the chance to do some healing. Good luck.

Link to comment
Share on other sites

Hope, just a little note of caution about the olanzapine. I took it in the dosage you are taking it for a couple of years and it gave me diabetes. It's pretty well known for doing that. There was even a class action lawsuit which the drug maker lost. (Sadly, the info about diabetes as a s/x is still not listed on the drug's website). Anyhow, I dropped the olanz and dropped the diabetes also. That was a very scary time for me.

 

I understand your desire for a "comfort drug", especially one that will address agitation. The olanz was good for that, although it made me feel like a zombie the next day. And once I got diabetes, the drug was a big nope for me.

 

Just a suggestion here. I still get agitated/anxious from time to time and have found that CBD mj helps a great deal. I don't know where you live, but you might explore your local mj dispensary and try a low-dose edible.

 

Hope this has been helpful.

 

Katz

Link to comment
Share on other sites

Hi Katz, thanks for your reply. I was aware about the link between Olanz and diabetes, another reason I didn’t want to take it too regularly. We’re you taking it everyday for those few years or just as PRN? I discussed CBD with my psychologist but he wasn’t keen for me to use it.
Link to comment
Share on other sites

Hope, alas, I took it every day for years.  Sometimes in a larger dose PRN (5 mgs) when I got especially agitated.

 

I'm sorry that your psychologist won't discuss CBD with you. There are peer-reviewed articles from researchers about the bp-lowering effects of CBD. (Maybe he ought to read a few  ::)?) It doesn't cure everything, as some proponents claim, but it sure does help my anxiety/agitation. (I take it PRN). And I don't have to be worried about diabetes lol!

 

Best to you,

 

:smitten:

 

Katz

 

 

Link to comment
Share on other sites

I second the CBD recommendation. Try vaping hemp flower. No medical professional will discuss it with you because they're not allowed. If they have to say anything, they will tell you that they don't recommend it. FWIW, CBD has been touted as having anti-psychotic properties. It seems to counterbalance THC in that respect.

 

What I want to say is screw the doctors, they are vehicles to pump you with more pharmaceuticals, it is not in their interest to understand cannabis/hemp and it's definitely in their interest to suggest against it. I guess I can say all that stuff, notwithstanding that some doctors are more clued up than others and not all of them are cynical. I also want to give the strongest endorsement possible without sounding like a salesperson and without making a definite statement. How to put this...? OK... I have read about CBD hemp flower quite extensively and used it myself to help me during my taper. My experience is resoundingly positive and I have yet to come across a horror story. Some people might not get as much of an effect as others, and some strains definitely work more than others, but from what I can tell, the people who are the most unwell get the greatest benefit including benzo sufferers. Some people quit for reasons like it making them unmotivated and basically a little too relaxed, but I doubt that's any sort of worry for someone who takes powerful sedatives sometimes. You can take it every day or you can save it more for desperate times.

Link to comment
Share on other sites

×
×
  • Create New...